Share This Article:

Drug Induced Methemoglobinemia

Abstract Full-Text HTML Download Download as PDF (Size:54KB) PP. 140-142
DOI: 10.4236/ojanes.2013.33032    3,818 Downloads   5,684 Views  

ABSTRACT

The normal presentation of a patient with a drug induced methemoglobinemia is a low pulse oximetry (SpO2) reading, usually in the mid 80% range, while having a very high PaO2 on an arterial blood gas (ABG)1. We present a case where the initial ABG showed a very high PaO2 and a metabolic alkalosis while the SpO2 fluctuated (85%- 99%). Those findings combined with hemodynamic instability complicated the diagnosis and delayed optimal care.

Conflicts of Interest

The authors declare no conflicts of interest.

Cite this paper

M. Cobas, H. Olivera, G. Soto and T. Fuhrman, "Drug Induced Methemoglobinemia," Open Journal of Anesthesiology, Vol. 3 No. 3, 2013, pp. 140-142. doi: 10.4236/ojanes.2013.33032.

References

[1] S. J. Barker, K. K. Tremper and J. Hyatt, “Effects of Methemoglobinemia on Pulse Oximetry and Mixed Venous Oximetry,” Anesthesiology, Vol. 70, No. 1, 1989, pp. 112-117.
[2] J. Guay, “Methemoglobinemia Related to Local Anesthestics: A Summary of 242 Episodes,” Anesthesia Analgesia, Vol. 108, No. 3, 2009, pp. 837-845.
[3] E. Annabi and S. J. Barker, “Severe Methemoglobinemia Detected by Pulse Oximetry,” Anesthesia Analgesia, Vol. 108, No. 3, 2009, pp. 898-899.

  
comments powered by Disqus

Copyright © 2018 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.